Case Presentation: A 77 year old man with stage IIIC mucosal melanoma, hypothyroidism, HTN and COPD presents from an outside hospital with two months of rapidly progressive altered mental status. He was diagnosed with melanoma of the oral palate, left parotid gland and neck one year ago, and underwent two cycles of ipilimumab (ipi) and nivolumab (nivo) and radiation. However, he shortly developed colitis and hypothyroidism and was switched to nivo monotherapy.
Outside workup was notable for a leukocytosis and CT findings suggestive of mastoiditis with negative blood cultures. He was started on meropenem, vancomycin, and caspofungin, but his mental status failed to improve after 7 days. On presentation at our institution he was afebrile, AOx0, and receiving nutrition via PEG tube. Physical exam and CT orbit showed no evidence of mastoiditis, thus antibiotics were discontinued. Brain MRI was negative for metastases or infarcts. EEG demonstrated no epileptiform activity. LP demonstrated elevated protein and PMNs, with negative cultures and cytology. NMDAR IgG, EBV IgM, CMV IgM, ANA, anti-MPO, RPR, HSV1/2 and VZV testing were negative.
Given the extensive negative workup and recent nivo exposure, there was suspicion for autoimmune or inflammatory encephalitis secondary to immune checkpoint inhibitor toxicity. The patient received 1g/day methylprenisolone for 5 days and his alertness and speech gradually improved. By day 5/5 he was oriented to person, place (able to name the hospital) and partially time (year). He was subsequently transitioned to 2 mg/kg/day prednisone, though given suboptimal improvement in mental status and continued 2/5 bilateral lower extremity weakness, he also received IVIG 0.4 mg/kg/day for 5 days. During this treatment his mental status improved to AOx3 (at baseline per his family) and he became able to consume a PO diet.
Discussion: Immune checkpoint inhibitors have been shown to induce autoimmune disorders affecting almost every organ system. Although rare, an increasing number of neurological adverse events, particularly associated with anti-PD1 therapy, have been reported. A systemic review of studies, encompassing published case reports and clinical trials up to February 2016 (totaling 9,208 subjects), demonstrated an overall incidence of such complications in 6.1% of patients. Similar single-center retrospective studies suggest a frequency between 2.9-4.2%.
Conclusions: This case describes a rare example of autoimmune encephalitis in a patient with metastatic melanoma previously treated with nivo. There currently exists no standard of care, although varying doses corticosteroids (+/- IVIG) have shown some success. As immune checkpoint inhibitors become more widely used, studies will be needed to establish a standardized dosing scheme/schedule for corticosteroids and IVIG in such patients. Importantly, physicians and other health care providers must also be prepared to recognize and treat such complications.